Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Tallahassee, FL

July 5, 1997Randolph County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 1997, 4:03 PM EDT for Randolph County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 4:03 PM EDT (20:03 UTC)
Expired
Jul 5, 1997, 4:45 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Randolph County, GA

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:15 PM EDTThunderstorm WindCuthbert, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5291 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 052000 RRA
SVRTLH
GAC243-052045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...NORTHERN RANDOLPH COUNTY
 
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER THE NORTHWEST CORNER OF RANDOLPH
COUNTY...MOVING EAST AT 10 MPH. THIS STORM MAY PRODUCE DAMAGING WIND
GUSTS AND DIME SIZED HAIL ACROSS THE NORTHERN HALF OF THE COUNTY. THIS
STORM WILL REACH BENEVOLENCE BY 4:20 PM.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:43 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 5, 2:43 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT SAT JUL 5 1997

BEEN PRETTY BUSY HERE TODAY. THE STRONGEST ACTIVITY IN THE BIG BEND
REGION OF FL APPEARS TO BE OVER WITH A LARGE AREA OF STRATIFORM PRECIP
FROM APALACHEE BAY NORTHEASTWARD ACROSS NORTHERN FL INTO SOUTHEAST GA.
NEW CONVECTION IS FORMING ACROSS S AL PROBABLY ALONG THE FRONTAL
BOUNDARY. EXPECT THE FRONT TO GRADUALLY WASH OUT OVER THE NEXT DAY OR
SO.  BUT UPPER zAIR PATTERN MAINTAINS A BROAD TROF ACROSS THE CENTRAL
US FOR THE NEXT SEVERAL DAYS. SO...IT APPEARS THAT WE ARE IN FOR MORE
OF THE SAME TOMORROW.

WATSON

In the hours before

Local storm report, Jul 5, 1:52 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FLORIDA
1254 PM EST SAT JUL 05 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 AM    PORT ST. JOE              FL   .5 INCH HAIL
07/05/97   GULF                           MARBLE SIZED HAIL NEAR
                                          PORT ST. JOE

0815 AM    ALBANY                    GA   WIND DAMAGE
07/05/97   DOUGHERTY                      TREES DOWN. WIND GUST OF
                                          45 KT AT ABY.

0955 AM    STEINHATCHEE              FL   WIND DAMAGE
07/05/97   TAYLOR                         *** 1 DEAD ***
                                          BOAT CAPSIZED ON
                                          STEINHATCHEE RIVER NEAR
                                          MARKER 16. OTHERS MISSING.

1005 AM    IRWINVILLE                GA   .75 INCH HAIL
07/05/97   IRWIN                          DIME SIZED HAIL REPORTED
                                          BY DEPUTY SHERIFF.

1007 AM    TIFTON                    GA   WIND DAMAGE
07/05/97   TIFT                           1 TREE DOWN AND SEVERAL
                                          POWER LINES DOWN IN
                                          TIFTON.

1135 AM    ST. MARKS                 FL   65 MPH TSTM GUST
07/05/97   WAKULLA                        PUBLIC REPORT OF 65 MPH
                               V           WIND GUST ALONG HIGHWAY
                                          363.
Local storm report, Jul 5, 1:54 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FLORIDA
1254 PM EST SAT JUL 05 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 AM    PORT ST. JOE              FL   .5 INCH HAIL
07/05/97   GULF                           MARBLE SIZED HAIL NEAR
                                          PORT ST. JOE

0815 AM    ALBANY                    GA   WIND DAMAGE
07/05/97   DOUGHERTY                      TREES DOWN. WIND GUST OF
                                          45 KT AT ABY.

0955 AM    STEINHATCHEE              FL   WIND DAMAGE
07/05/97   TAYLOR                         *** 1 DEAD ***
                                          BOAT CAPSIZED ON
                                          STEINHATCHEE RIVER NEAR
                                          MARKER 16. OTHERS MISSING.

1005 AM    IRWINVILLE                GA   .75 INCH HAIL
07/05/97   IRWIN                          DIME SIZED HAIL REPORTED
                                          BY DEPUTY SHERIFF.

1007 AM    TIFTON                    GA   WIND DAMAGE
07/05/97   TIFT                           1 TREE DOWN AND SEVERAL
                                          POWER LINES DOWN IN
                                          TIFTON.

1135 AM    ST. MARKS                 FL   65 MPH TSTM GUST
07/05/97   WAKULLA                        PUBLIC REPORT OF 65 MPH
                                          WIND GUST ALONG HIGHWAY
                                          363.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:08 AM EDTSevere Thunderstorm WarningTAEColquitt52 min
Jul 5, 9:22 AM EDTSevere Thunderstorm WarningTAETift53 min
Jul 5, 9:50 AM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.